Serotonin Syndrome

So here I am taking my SSRI antidepressant medication. :gulp: As I understand it, the drug keeps what precious little serotonin I already make from being absorbed and metabolized so it continues to bounce around in my synapses and keeps them (and me) nice and happy. Hooray for…oooh! butterflies!
Where was I? Oh. Now let’s say I eat a bunch of 5-HTP which is a dietary supplement that gets metabolized into tryptophan (you know, like the stuff in turkey) and thence into serotonin. Now I have a situation where I am restricting my serotinin reuptake and an increased production of serotonin. (basically, the drain is clogged and the water flow just increased. Pretty soon I’m going to have more serotonin than I know what to do with and I’m going to end up with a medical emergency known as serotonin syndrome. With me so far? Good. Because here’s the question:

Yeah the symptoms sound bad, but what’s it going to feel like? Like a heroin overdose might result arrested respiration and suffocation which would suck big time, but the OD patient really doesn’t notice–would I just be feeling so satisfied that I really don’t care about the potentially lethal reaction in my brains? What’s Serotonin Syndrome feel like?

Which one are you taking? I take Lexapro for clinical depression and while it doesn’t make me happy, it does even out my moods considerably. You should ask your doctor about this. And then post the answer as now I am very interested. I don’t have to change my diet at all but now I am thinking.

Serotonin syndrome is bad, mmm’kay? I took a test featuring this heavily today. It generally doesn’t, like in that episode of Gray’s Anatomy, cause you to be happy. In fact, the level of serotonin long-term in the brain doesn’t correlate well with mood, anyway. SSRIs work in a more subtle way, although the pharm companies distill that down into the serotonin hypothesis for most.

Back to the OP, though. Dietary supplements (or foods) can, however, cause severe side effects in those taking MAOIs (tyramine hypertensive crisis) – aged wines and cheeses, sausage, imported beer, all that enjoyable stuff. I’m not aware of SSRIs plus dietary supplements causing serotonin syndrome, although I do see some warnings online about people taking 5-HTP (tryptophan) supplements. No case reports, though.

Serotonin syndrome usually comes about in one of two ways. The first is in people who take both SSRIs and other antidepressants (like TCAs or MAOIs or St. John’s Wort or occasionally other drugs. The other is as a component of the carcinoid syndrome.

The hallmarks of serotonin syndrome are altered mental status, autonomic hyperactivity (BP and pulse changes and often fever), and neuromuscular problems (increased deep-tendon reflexes, clonus, rigidity, and so forth). It is not that fun, it generally is considered a medical emergency and can be life threatening. The treatment is immediate discontinual of all SSRIs and other antidepressants

Just to be safe, obviously. Don’t take the supplement, until at very minimum consulting with the appopriate learned medical personnel.

Actually, 5-HTP is the direct precursor to serotonin.

Also for reading: Serotonin and Depression: A Disconnect between the Advertisements and the Scientific Literature.

Old thread, I know, but does this serotonin syndrome thing happen when someone drinks caffeinated beverages while having meds like Zoloft and/or Xanax in their body?

Could you go on about this? Does increased serotonin availability lead to long-term potentiation of synaptic receptors? That would explain why it takes 1-2 months to have a significant effect. Or is it something else?